Vancomycin Overdose in a 6-Month-Old Girl
Vancomycin is a commonly used antibiotic for the treatment of serious gram-positive infections. The use of this agent has increased over the past decade, as organisms have become increasingly resistant to penicillinase-resistant penicillins.1,2 Formal pharmacokinetics-based dosing strategies for infants were first reported in 1980.1 Since then, various dosing regimens for vancomycin have been studied in neonates and infants to take into account their differing kidney maturation status. Vancomycin dosing strategies typically target a “therapeutic range” (peaks of 20 to 40 mg/L, troughs of 5 to 10 mg/L) in an effort to enhance efficacy and minimize the potential toxic effects of the drug. The primary toxicities of concern to clinicians are ototoxicity and nephrotoxicity. However, definitive data that support concentration-efficacy or concentration-toxicity relationships for vancomycin are lacking.3 The following case illustrates the clinical course of an infant who was inadvertently given a 10-fold overdose of vancomycin.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (firstname.lastname@example.org) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.